Discussions that mention benicar

High & Low Blood Pressure board


Hi all----This is my first post here. Good to find this very informative board! I had a "hypertensive crisis" on June 2 and ended up in the Emergency Room with a B/P of 194/113! (Believe it or not, I had no symptoms but shakiness!) After being put on short term (clonidine) -which made me feel like I was about to die slowly---I saw my PCP who wanted to put me on Benicar. I refused Benicar HCT-(too hard on kidneys and liver)---Benicar 20 mg took my B/P down to 110/60-120/70 in 3 days---felt dizzy, so drowsy I had to take it at bedtime and had muscle cramps at first but they went away. My B/P's were getting too low---94/59, etc---so PCP changed me to 1/2 of a 20 mg tab---felt better. It is controlling my B/P VERY WELL BUT now I have diarrhea and stomach cramps at least 5-10 times per day--it did not start until a week ago--I have been on Benicar now 1 month. On checking side effects, it seems diarrhea is not a common side effect of Benicar. In looking at ALL classes of HBP meds, I do not want to take any of the others--too many problems. If any of you have had this frequent of diarrhea AND stomach cramps, did it EVENTUALLY go away or did you have to stop the Benicar alltogether? I have also had gallbladder issues and that seems to be flaring also. Thanks for any replies!
Sapphira,

The good news is that you now know your hypertension can be easily controlled. It is just a matter of figuring out which drug is the most effective for you with the least effect on your quality of life.
You don't have to keep taking Benicar in spite of its excellent track record in reducing blood pressure. There are other drugs for you to try. A small dose of Hctz is very effective in reducing blood pressure, especially when combined with a small dose of another drug. Combining two drugs in very small doses minimizes their side effects. This is a very common practice, quite often much better (as far as the side effects) than a single large dose of a drug. Since all drugs have side effects, some fine-tuning is usually required.
I think the side effects you describe are intolerable. You should demand to try another drug or a combination. It may take some time to find one -or two- drugs whose side effects you'll be willing to live with.

flowergirl
Hi Sapphira,

I was taking BENICAR for approx 2 + years. BENICAR is excellent at lowering blood pressure. The main problem I had with BENICAR was all sorts of body aches and cramps, stomach issues including heartburn, and rectal bleeding. At my last Colonoscopy (1 year ago), the doctor diagnosed me with colitis (upper colon inflammation) which is rather unusual. The only medications I was taking at the time were BENICAR and PRAVACHOL. I strongly believe the BENICAR caused my GI issues or rather, aggravated my GI symptoms. When I stopped the BENICAR and switched to PERINDOPRIL (ACEON) an ace inhibitor, aside from an occasional cough the stomach issues improved. In February of this year, my doctor gave me a sample of a new blood pressure medication called BYSTOLIC (beta blocker), After starting BYSTOLIC my GI issues completely disappeared, especially rectal bleeding. I have not seen any bleeding at all while on BYSTOLIC. I believe this medication targets and heals inflammation. BENICAR was supposed to also help inflammation with the least side effects. With a diagnosis of ULCERATIVE colitis, rectal bleeding, inflamed hemmrhoids, and severe heartburn, I would rather take my chances with a higher blood pressure. The side effects for BYSTOLIC are mainly fatigue and occasional joint pain.

P.S. I had never attributed these GI problems in the past with BENICAR, but once I stopped the BENICAR and realized dramatic improvement, I am convinced that BENICAR was the main problem. Keep in mind that everyone appears to react differently to drug side effects.

I hope this information helps......
Benicar made me ill - dizzy and nauseated. In fact, I would turn green after taking the pill each morning.

My doctor at that time argued with me about the drug - he seemed to believe that I was making up the side effects. So, I got a new doctor.

If you don't like Benicar, then try something else. There are so many blood pressure medications available that there is no reason to suffer. I tried Micardis and had fewer side effects.